Alert archive / California / River Flood Advisories in 2017
River Flood Advisory 1, NWS Eureka, CA
NWS Eureka, CA issued this river flood advisory at Jan 8, 2017, 4:27 AM PST for Mendocino County, California. It took effect at Jan 8, 2017, 1:00 PM PST. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2017, 4:27 AM PST (12:27 UTC)
- In effect from
- Jan 8, 2017, 1:00 PM PST
- Expired
- Jan 9, 2017, 10:30 AM PST
- In force
- 22 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
County Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 18.79 ft at Jan 8, 2017, 10:00 PM PST.
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
127
WGUS86 KEKA 081227
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
427 AM PST SUN JAN 8 2017
...The National Weather Service in Eureka has issued a Flood Advisory
for the Russian River...
Russian River near Hopland affecting Mendocino County
An atmospheric river will bring periods of heavy rainfall to
northwest California through next week. This will cause water
levels to rise above 15 feet this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...
Do not drive your car across flooded roadways. It only takes about
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.
STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.
The next statement will be issued by 10:00 AM PST January 8, 2016 or as
warranted by changing conditions.
&&
CAC045-090027-
/O.NEW.KEKA.FL.Y.0001.170108T2100Z-170109T1830Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
427 AM PST SUN JAN 8 2017
The National Weather Service in Eureka has issued a
* Flood Advisory for
the Russian River near Hopland.
* From this afternoon to Monday morning.
* At 4:00 AM Sunday the stage was 6.2 feet.
* Flood Stage is 21.0 feet.
* FORECAST...The river will rise to near 19.0 feet this afternoon.
* IMPACTS...At 20.0 feet...Minor flooding of low-lying railroad track near Hopland.
closure of Highway 175 near the Russian River possible due to flooding.
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$4 follow-up statements
057
WGUS86 KEKA 081754
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
954 AM PST SUN JAN 8 2017
...The flood advisory continues for the Russian River...
Russian River near Hopland affecting Mendocino COUNTY
An atmospheric river will bring heavy rainfall today. A brief break
is expected tonight with another round of heavy rain Monday night
and Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...
Do not drive your car across flooded roadways. It only takes about
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.
STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.
The next statement will be issued 4pm or as
warranted by changing conditions.
&&
CAC045-090554-
/O.CON.KEKA.FL.Y.0001.000000T0000Z-170109T1830Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
954 AM PST SUN JAN 8 2017
The Flood Advisory continues for
The Russian River near Hopland.
* UNTIL MONDAY MORNING.
* At 9:00 AM Sunday the stage Was 11.3 feet.
* Flood Stage is 21.0 feet.
* FORECAST...The river will crest near 19.0 feet late this
evening. The river will drop below 15 feet Monday morning.
* IMPACTS...At 18.0 feet...Flooding of Highway 175 is expected at
the approaches to the Russian River bridge. Expect minor flooding
of crop land on the rght bank of the river. Flooding of highway
222 near Ukiah.
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$006
WGUS86 KEKA 082234
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
234 PM PST SUN JAN 8 2017
...The flood advisory continues for the Russian River...
Russian River near Hopland affecting Mendocino COUNTY
An atmospheric river has brought heavy rainfall to the area this
afternoon. This rainfall will taper to showers late this afternoon
and evening. These showers will persist through Monday. Another round
of heavy rain is expected Monday night and Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...
Do not drive your car across flooded roadways. It only takes about
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.
STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.
The next statement will be issued by 11pm or as
warranted by changing conditions.
&&
CAC045-091034-
/O.CON.KEKA.FL.Y.0001.000000T0000Z-170109T1830Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
234 PM PST SUN JAN 8 2017
The Flood Advisory continues for
The Russian River near Hopland.
* UNTIL MONDAY MORNING.
* At 2:00 PM Sunday the stage Was 17.0 feet.
* Flood Stage is 21.0 feet.
* FORECAST...The river will crest near 19.0 feet late this
evening. The river will drop below 15 feet Monday morning. Another
crest is expected on Tuesday.
* IMPACTS...At 18.0 feet...Flooding of Highway 175 is expected at
the approaches to the Russian River bridge. Expect minor flooding
of crop land on the right bank of the river. Flooding of highway
222 near Ukiah.
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$832
WGUS86 KEKA 090509
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
909 PM PST SUN JAN 8 2017
...The Flood Advisory remains in effect for The Russian River near
Hopland affecting Mendocino COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...
Do not drive your car across flooded roadways. It only takes about
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.
STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.
The next statement will be issued January 9, 2016 By 10 AM PST
or as warranted by changing conditions.
&&
CAC045-091709-
/O.CON.KEKA.FL.Y.0001.000000T0000Z-170109T1830Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
909 PM PST SUN JAN 8 2017
The Flood Advisory continues for
The Russian River near Hopland.
* UNTIL MONDAY MORNING.
* At 8:00 PM Sunday the stage Was 18.7 feet.
* Flood Stage is 21.0 feet.
* FORECAST...The river will crest late Sunday evening. The river will
then recede to near 11.0 ft late tomorrow evening. A new storm will
provide additonal rainfall allowing the river to rise above monitor
stage of 18.0 ft late tuesday evening with an expected crest of
19.0 ft very late tuesday evening. The river will then fall below
monitor stage of 18.0 ft early wednesday morning...continuing to
to recede to near 6.5 ft early friday morning.
* IMPACTS...At 20.0 feet...Minor flooding of cropland along the left
bank near Hopland. Closure of Highway 175 near the Russian River
will likely be closed due to the flooding.
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$038
WGUS86 KEKA 091342
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
542 AM PST MON JAN 9 2017
...The flood advisory is cancelled for the Russian River...
Russian River near Hopland affecting Mendocino County
This will be the final statement for this event.
&&
CAC045-091412-
/O.CAN.KEKA.FL.Y.0001.000000T0000Z-170109T1400Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
542 AM PST MON JAN 9 2017
The Flood Advisory is cancelled for
The Russian River near Hopland.
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood advisory went out at Jan 7, 4:20 PM PST, 12 hours 7 minutes earlier.
Area forecast discussion, Jan 7, 4:20 PM PST, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 PM PST Sat Jan 7 2017
.SYNOPSIS...An atmospheric river will bring periods of widespread
heavy rainfall tonight through mid week. Prolonged rainfall will
bring flooding potential to small streams and local mainstem
rivers. Stormy conditions will also result in gusty ridgetop
winds and mountain snow across northwest California.
&&
.DISCUSSION...Multiple periods of moderate to heavy rain can be
expected across the region through mid-week, as an atmospheric
river has set its sights on California. Several inches of rain can
be expected throughout the area, likely reaching double-digit
total accumulations in many areas by Wednesday, resulting in
flooding concerns for some main stem rivers, small streams, and
urban areas. In addition to the impacts from heavy rain, strong
winds can be expected at times, and fluctuating snow levels may
bring accumulating snow back down to at least a few of our higher
passes during some of the colder periods of this event. To top it
all off, a modest storm surge combined with high astronomical
tides may result in some coastal flooding concerns over the next
few days in addition to the flooding caused from heavy rains.
.HEAVY RAIN/HYDROLOGY...The most pressing item of concern for
this particular event will be the potential for heavy rain and
flooding through mid-week. While the Bay Area and northern/central
Sierra Nevada region will likely bear the true brunt of this
event, rain totals in far northwest California are expected to be
impressive in their own right. Multiple waves of heavy rain are
expected from tonight through Wednesday night, with only short
breaks of showers in between each wave. While timing details
remain a bit fuzzy, particularly towards the latter half of the
event, there appear to now be three distinct periods of heavier
rain rates relative to other time periods: 1. Overnight tonight
through Sunday afternoon 2. Monday afternoon and evening and 3.
Tuesday afternoon through Wednesday morning. Breaks between these
periods will not be completely dry either, as steady showers will
likely continue to move onto the coast even during relative lulls
in the action. By the time the last wave moves through the area
Thursday morning, rain totals for the entire event will likely
range from around 5 inches in the coastal lowlands, to as much as
10 to 12 inches in the mountains of Del Norte, Humboldt and
Mendocino counties. This will result in at least minor urban and
small stream flooding, likely additional rock slides along
mountain roads, and rapid rises of main stem rivers. A few main
stem rivers are expected to reach near or slightly above flood
stage, including the Russian River at Hopland, Navarro River at
Navarro, and the Eel River at Fernbridge. Several river forecast
points will likely reach monitor stage as well.
.WIND...A low level jet of strong winds resulted in some
particularly gusty conditions along coastal headlands and exposed
high elevation ridges across Del Norte and Humboldt County this
morning, but these winds have largely subsided. However, another
round of strong winds can be expected again tomorrow morning through
roughly tomorrow afternoon, although the strongest winds may not be
focused in quite the same areas. While gusty winds will again be
expected those areas previously mentioned, the focus tomorrow will
likely be along the coastal headlands and high ridges of Mendocino
and southern Humboldt counties where a core of strong low level
winds are expected to move onshore. Residents in these areas can
expect gusts to 50 mph and occasionally higher, with sustained
winds of around 20 to 30 mph for the most part. Occasional downed
trees can be expected with these winds, especially if heavy rain
can act to loosen soil conditions.
.SNOW...After some low elevation snow fell across mainly Trinity and
far northeastern Humboldt counties last night and early this
morning, a warm front has brought rising snow levels and has
generally put an end to impactful snow...although chain controls
remain along some of the high passes of highway 36. After a period
of warm rain tonight and early Sunday, snow levels are expected to
fall back to around 3000 feet through Sunday night, and remain
around there until snow levels begin to rise again Tuesday morning.
Numerous showers will move through the region during this period
as well, especially Monday afternoon and evening, which may
result in snow accumulations along high passes...particularly
along highway 36. Snow totals will be highly variable given the
showery nature of this precipitation, but it may be enough to
result in chain controls and slow driving conditions along
Highways 36 and to a lesser extent 299 early Monday morning
through early Tuesday morning. Rising snow levels are expected
late Tuesday, but lower elevation snow will be possible again
Wednesday night with low confidence in amounts and/or snow levels
at this time.
&&
.AVIATION...Complex forecast for all terminals for the next 24
hours. This morning, a weather front passed through the area,
bringing in gusty winds with low level wind shear around 40 kt.
Moderate rain overnight had diminished this morning, and became more
showery this afternoon with a few breaks in the sky cover.
Conditions were mostly in MVFR, while also bouncing around VFR and
IFR. Do expect mostly cloudy with showers to continue through this
evening, with mostly MVFR conditions. Winds will be around 10 to 20
kt with occasional higher gusts, and low level southerly wind shear
at around 30 to 40 kt. Overnight, the rain intensity will pick up
and ceiling and visibility will drop significantly, to around
IFR. By tomorrow morning, do expect winds gusts to 40 kt, and wind
shear to 50 kt. /RCL
&&
.MARINE...Active pattern for the marine weather also. Gale warning
in effect through Monday night for the outer waters, and small craft
advisory through Tuesday morning for the inside waters.
We still have a broad area of low pressure off the West Coast, while
a cold continental high over Central US. We have small disturbances
developing within the broad area of low pressure, and then
approaching the West Coast. The first disturbance will come in
tonight. South winds on the coastal waters will be increasing to
around 15 to 25 kt with gusts to 40 kt, with the strongest winds
over the outside waters. The strong winds will continue through
tomorrow daytime. Thus, a gale warning is hoisted for the outside
waters, and a small craft advisory for the inside waters. With the
strong southerly winds, there will be good wind waves around 10 to
13 ft at around 8 to 10 seconds through tomorrow daytime.
There will be a lull in the winds and waves tomorrow night as the
first system dissipate. The next system will come in early Monday
morning, bringing in another round of strong winds and elevated seas
through Tuesday. Beyond that, looks like there will be another
system bringing in another round of strong winds and elevated seas.
Confidence is high that we are in an active pattern. However,
confidence is below average on the exact timing and magnitude of
these systems. /RCL
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late Sunday night for CAZ101>113.
Wind Advisory from 6 AM to 2 PM PST Sunday for CAZ109-110-112-
113.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST Tuesday for PZZ450-455.
Gale Warning until midnight PST Monday night for PZZ470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 7, 4:10 PM PST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 410 PM PST SAT JAN 7 2017 CAZ101>108-111-081230- COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST- SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY- NORTHEASTERN MENDOCINO INTERIOR- 410 PM PST SAT JAN 7 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. A BRIEF BREAK IN THE RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FLOOD WATCH REMAINS IN EFFECT. ANOTHER BOUT OF RAIN IS EXPECTED TO BEGIN SUNDAY MORNING FOR ALL AREAS. RAIN WILL BE HEAVY AT TIMES. GUSTY SOUTH WINDS ARE ALSO EXPECTED ALONG THE COAST AND COASTAL HILLS SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ109-110-112-113-081230- MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 410 PM PST SAT JAN 7 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT... ...WIND ADVISORY IN EFFECT FROM 6 AM TO 2 PM PST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. A BRIEF BREAK IN THE RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WIND ADVISORY IS CURRENTLY IN EFFECT. A LOW LEVEL SOUTHWESTERLY JET OF STRONG WINDS WILL MOVE ACROSS SOUTHWESTERN MENDOCINO COUNTY SUNDAY MORNING. THIS FEATURE WILL PROMOTE GUSTY SOUTH AND SOUTHWEST WINDS ACROSS THE COAST AND COASTAL INTERIOR AREAS AND COMMUNITIES. A FLOOD WATCH IS CURRENTLY IN EFFECT. ANOTHER BOUT OF RAIN IS EXPECTED TO BEGIN SUNDAY MORNING FOR ALL AREAS. RAIN WILL BE HEAVY AT TIMES. GUSTY SOUTH WINDS ARE ALSO EXPECTED ALONG THE COAST AND COASTAL HILLS SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:00 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 24 hr |
| Jan 8, 2:26 AM PST | Coastal Flood Advisory | EKA | Humboldt | 7 hr |
| Jan 8, 2:50 AM PST | Winter Weather Advisory | EKA | Del Norte, Humboldt, Trinity | 43 hr |
| Jan 8, 3:48 AM PST | River Flood Warning | EKA | Mendocino | 4 days |
| Jan 8, 9:16 AM PST | River Flood Warning | EKA | Humboldt | 4 days |
| Jan 8, 10:48 AM PST | Areal Flood Advisory | EKA | Mendocino, Trinity | 214 days |
| Jan 8, 11:11 AM PST | Areal Flood Advisory | EKA | Humboldt | 5 hr |
| Jan 8, 11:16 AM PST | Areal Flood Advisory | EKA | Trinity | 5 hr |
| Jan 8, 12:52 PM PST | Small Craft Advisory | EKA | 44 hr | |
| Jan 8, 12:52 PM PST | Hazardous Seas Warning | EKA | 7 hr |
Nearby
River Flood Advisories in California, 2017Every river flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.